Oklahoma, 2017

Hail in Oklahoma, May 3, 2017

May 3, 2017 · NWS SHV · 1 event in 1 county or zone

A warm front had begun to lift north across Deep East Texas and Southwest Louisiana during the early morning hours of May 3rd, in response to a developing area of surface low pressure over Westcentral Texas along a cold front that extended northeast into Central Oklahoma. This cold front was out ahead of a positively tilted upper trough, as it progressed southeast into Oklahoma during the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front had begun to lift north across Deep East Texas and Southwest Louisiana during the early morning hours of May 3rd, in response to a developing area of surface low pressure over Westcentral Texas along a cold front that extended northeast into Central Oklahoma. This cold front was out ahead of a positively tilted upper trough, as it progressed southeast into Oklahoma during the afternoon. Meanwhile, a shortwave trough ejecting northeast over Southeast Texas and Central Louisiana ahead of the main upper trough during the morning contributed to scattered to numerous shower and thunderstorm development over Southeast Texas and Southwest Louisiana prior to daybreak on the 3rd, which advanced northeast into Deep East Texas and Central/Southern Louisiana shortly there-afterwards. Additional showers and thunderstorms quickly developed over Southeast Oklahoma and Southwest Arkansas along and just ahead of the front and associated upper trough around/shortly after daybreak. Given the adequate shear and steep lapse rates aloft ahead of the main upper trough, some of the storms over Southeast Oklahoma became severe, producing large hail during the morning. Isolated severe thunderstorms also developed farther south across East Texas and Western Louisiana, with large hail initially the main threat. However, as the air mass destabilized with additional diurnal heating ahead of the front, more numerous strong to severe thunderstorms developed by afternoon as large scale forcing increased ahead of the approaching upper trough, interacting with the warm front over East Texas/Western Louisiana, as well as a mesoscale boundary left behind over portions of the Sam Rayburn Country across Central Louisiana from the morning storms. Large hail and damaging winds were common with these storms during the afternoon and early evening, before the storms exited the region by mid-evening. Isolated areas of flash flooding was also observed across portions of Southwest Arkansas and East Texas, where storms produced very heavy rainfall and briefly moved repeatedly over the same areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 3, 6:46 AM CST, 14 minutes earlier.

Area forecast discussion, May 3, 6:46 AM CST, 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
746 AM CDT Wed May 3 2017

.DISCUSSION...
Forecast package has been updated to include the issuance of
Tornado Watch 190 for portions of Deep East Texas eastward into
North Central Louisiana through 22z this afternoon.

Strong to severe convection is rapidly developing from the
Gulf Coast northward across the Interstate 10 corridor. The 12z
SHV sounding indicates considerable CINH and little in the way of
instability. Farther south, forecast soundings at LFK suggest a
rapid increase in instability and decrease in CINH within the next
few hours as the warm from lifts northeast across the area
allowing warm and moist air to surge northward into the area. This
should make conditions more favorable for severe weather later
today.

CN

&&

.PREV DISCUSSION... /issued 722 AM CDT Wed May 3 2017/

AVIATION...
Low MVFR cigs have begun to increase from the SW this morning,
having already reached the much of E TX along/S of I-20, but will
continue to quickly spread NE across the remainder of the region
through 18Z. Sct convection has developed over SE TX this morning
near a warm front that has mixed N into N TX into Deep E TX into
Cntrl LA, with sct convection expected to increase by midmorning
over Deep E TX/Ncntrl LA, possibly affecting the LFK terminal.
Other sct convection is expected to develop farther N across
extreme NE TX/SE OK/SW AR by late morning/midday as well, along
and just ahead of a cold front that will enter the region this
afternoon. MVFR cigs should linger through much of the afternoon,
with brief VFR cigs possible, with convection expected to increase
this afternoon from the NW along the front. Have continued mention
of prevailing TSRA/VCTS this afternoon, before the convection
quickly diminishes from NW to SE this evening with the fropa. MVFR
cigs look to linger over much of the region with the fropa through
the remainder of the TAF period, although cigs may lift/become
VFR across E TX by mid to late evening. S winds 10-15kts with
higher gusts will become NW and increase to 15-20kts with gusts to
25kts. /15/

PREV DISCUSSION... /issued 427 AM CDT Wed May 3 2017/

DISCUSSION...
An upper trough just beginning to emerge from the Rockies will
dive southeast and into the Southern Plains by this afternoon.
This will help to drive a cold front, currently near the
Interstate 40 corridor in Oklahoma and Arkansas, towards the
area. Strong low level southerly flow is allowing Gulf moisture to
rapidly surge northward. This will likely be enhanced later this
morning as a warm front moves northeast across the CWA ahead of
the approaching cold front.

Convection is expected to rapidly develop by mid to late morning
across Deep East Texas and Central Louisiana near the warm front
in a warm air advection regime. A squall line is also expected to
develop ahead of the advancing cold front to the northwest of the
area. Showers and thunderstorms should become widespread,
especially as the zone of warm air advection and broad large scale
ascent spreads across the area during the day today. Deep layer
shear profiles are certainly supportive of severe weather, and
steep mid level lapse rates suggest a potential for large hail,
especially with any cells ahead of the main squall line. There is
also a concern for tornadic potential along mesoscale boundaries
today. The warm front and any remnant outflow boundary from
activity just south of the area could serve to locally enhance low
level helicity values. Damaging straight line winds will
certainly be possible as the squall line moves across the area
ahead of the cold front. In addition, multiple rounds of
thunderstorms and locally heavy rain rates could produce rainfall
amounts between 1 and 3 inches. The highest amounts will likely be
southeast of a line from Lufkin, to Shreveport, Prescott.

The main fly-in-the-ointment, and the biggest factor of
uncertainty, is the instability. The latest high resolution
models, including the NAM, WRF-ARW, and HRRR, depict very little
in the way of surface-based CAPE. This is most likely due to cloud
cover and the expected widespread pre-frontal convection in the
warm sector. This lack of instability could serve to limit the
severe weather potential, at least until the main squall line
arrives. However, previous model runs did not depict this lack of
instability. Therefore, if pre-frontal convective coverage is not
widespread and breaks in the clouds develop, the instability will
be greater and the severe weather threat will increase.

The cold front is expected to quickly move across the area late
this afternoon and tonight. Convection should end by 09z Thursday
morning. Post-frontal winds will be northwesterly and increase in
speed with a tight pressure gradient. Wind speeds should meet Lake
Wind Advisory criteria across much of the area this evening and
tonight behind the cold front. Criteria level winds will likely
persist for much of Thursday and should affect more of the area
during the day. Thus, the current Lake Wind Advisory may need to
be expanded both in areal coverage and extended in time by later
shifts.

Beyond early Thursday morning, the forecast will be dry through
the remainder of the next seven days. Medium range models continue
to show good agreement in the development of a highly amplified
upper ridge across the Central CONUS on Saturday. A weak blocking
pattern should also develop allowing the ridge to dominate our
weather until at least next Wednesday. With high-and-dry
conditions in place, temperatures should gradually warm through
the extended periods.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  50  71  52 /  90  70  10   0
MLU  78  54  67  51 /  90  90  10   0
DEQ  70  48  69  47 /  80  40  10   0
TXK  73  49  68  50 /  80  50  10   0
ELD  75  50  67  48 /  90  80  10   0
TYR  76  49  71  49 /  80  20  10   0
GGG  74  49  70  50 /  90  40  10   0
LFK  79  52  73  51 /  90  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 6 PM this evening to 7 AM CDT Thursday
     for ARZ070>073.

LA...Lake Wind Advisory from 6 PM this evening to 7 AM CDT Thursday
     for LAZ001>006-010>014-017>022.

OK...None.
TX...Lake Wind Advisory from 6 PM this evening to 7 AM CDT Thursday
     for TXZ096-097-108>112-124>126-136>138-150-151-153-166-167.

&&

09/15
Hazardous weather outlook, May 3, 6:49 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
749 AM CDT Wed May 3 2017

LAZ017-018-020-022-TXZ152-153-165>167-041300-
Sabine-Natchitoches-Grant-La Salle-Nacogdoches-Shelby-Angelina-
San Augustine-
749 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...Today and Tonight...

A Tornado Watch is in effect until 5 PM this afternoon for
portions Deep East Texas, Western Louisiana, and North Central
Louisiana.

There is an Enhanced Risk of severe weather across the area today
and tonight. Scattered to widespread strong to severe
thunderstorms are expected today before a line of strong to severe
storms develops and moves across the region ahead of a cold
front. Isolated tornadoes, damaging winds, and large hail are the
primary threats. Total rainfall amounts of one to three inches are
expected. Isolated higher amounts are possible, especially across
Southern Arkansas and Northern Louisiana. This could lead to
localized flooding.

Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph late this afternoon and tonight
following the passage of the cold front. Therefore, a Lake Wind
Advisory is for Northern Louisiana and portions of East Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The severe weather threat will end early Thursday morning. Gusty
northwesterly winds will likely persist through much of Thursday.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be necessary this morning through
tonight.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-019-021-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>151-041300-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Winn-Caldwell-McCurtain-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-
749 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

There is an Enhanced Risk of severe weather across the area today
and tonight southeast of a line from Mineola, TX, to Nashville,
AR. A Slight Risk of severe weather exists northwest of this line.

Scattered to widespread strong to severe thunderstorms are
expected today before a line of strong to severe storms develops
and moves across the region ahead of a cold front. Isolated
tornadoes, damaging winds, and large hail are the primary threats.
Total rainfall amounts of one to three inches are expected.
Isolated higher amounts are possible, especially across Southern
Arkansas and Northern Louisiana. This could lead to localized
flooding.

Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph late this afternoon and tonight
following the passage of the cold front. Therefore, a Lake Wind
Advisory is effect for Northwest and Northern Louisiana and
portions of Southern Arkansas and East Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The severe weather threat will end early Thursday morning. Gusty
northwesterly winds will likely persist through much of Thursday.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this morning through tonight.

In the hours before

Special weather statement, May 3, 6:55 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
755 AM CDT WED MAY 3 2017

TXZ165>167-031400-
Sabine TX-Angelina TX-San Augustine TX-
755 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANGELINA...SAN
AUGUSTINE AND NORTHWESTERN SABINE COUNTIES UNTIL 900 AM CDT...

At 755 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Ebenezer, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Augustine, Macune, Bland Lake, Rosevine, Broaddus, Bronson and
Chinaquapin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 500 PM CDT for eastern Texas.

LAT...LON 3114 9437 3160 9415 3149 9385 3109 9416
      3108 9425
TIME...MOT...LOC 1255Z 209DEG 23KT 3120 9424

15

The radar

The Western Arkansas radar (KSRX), 113 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
May 3, 7:00 AM CST
Where
McCurtain County, 0.69 mi S of Battiest
Measured
1 in hail
Reported by
Public
Coordinates
34.390, -94.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685317.